Adsense Skyscrapper

Health Warning Over Green Tea Slimming Pills

0

A health watchdog has ordered a more explicit warning on labels of green tea extract products over concerns about the risk of liver injury.

The move by Health Canada follows a federal safety review, which was prompted after teenager Madeline Papineau took the pills as a weight loss aid and was left needing dialysis.

At least two deaths linked to the pills have been reported including 55-year-old Joyce Boudreau-Hearn, also from Canada, who lost her life in her attempts to shed the pounds.

Scores of cases of adverse effects have been reported in medical journals and newspapers worldwide in recent years, including a man in Australia who was given two weeks to live and required a liver transplant.

And in England, a 16-year-old girl was rushed to hospital with hepatitis after taking green tea slimming pills.

Last year, Norway’s food safety authority issued a similar warning about the supplements.

The problem appears to lie when taking the pill son an empty stomach with experts now saying it may cause the active ingredients to have a more powerful and toxic effect on the liver.

Green tea capsules are a popular supplement marketed for their anti-cancer fighting properties, anti-oxidant benefits and as a slimming aid. They are sold in various forms including capsules, tablets, powders and liquids.

But experts now say taking the pills on an empty stomach especially may cause the active ingredients to have a more powerful and toxic effect on the liver.

Health Canada says the risk of liver injury has been legally required to be included on labels of products containing green tea extract since 2008.

But now it has announced it is asking manufacturers to include stronger wording in their warning.

Health Canada is also asking companies making products aimed at children and adolescents either remove the green tea extract or revise the label to specify that it is only intended for adults over 18.

Green tea’s active ingredient is a type of antioxidant called catechins. In particular, epigallocatechin gallate (EGCG) – the most abundant catechin appears to be the culprit.

Extracts contain these at much higher levels than are found in the brewed version of the popular drink.

The agency also warned that parents and caregivers should check to make sure that their child is not taking a green tea extract product.

It advised people to stop using the product and seek medical help if they develop yellowing of the skin or eyes (jaundice), dark urine, sweating, nausea, vomiting, stomach pain, unusual tiredness, or loss of appetite, as they may be symptoms of liver problems.

Source: Dailymail

Leave A Reply

Your email address will not be published.